Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 7 of 7 Posts

·
Registered
Joined
·
67 Posts
Discussion Starter · #1 ·
HI I was just wondering if anyone takes st. johns wort. I've recently tried other antidepressants that just made me unbelievabley sick and was looking for a more natural approach. Looking for any input about anything that might help. Thanks
 

·
Registered
Joined
·
34,955 Posts
St. Johns Wort seems to be good for mood elevation, but I haven't heard of anyone that has had the types of pain relief that people with assorted chronic pain disorders get from the pharmaceutical variety.St. John's Wort can cause significant sensitivity to the sun (burn at lower exposures than usual) in some people. Remember Natural does not equal without negative consequences.Here is some info from www.drugchecker.com
quote: What are the possible side effects of St. John's wort?� Although uncommon, allergic reactions to St. John's wort have been reported. Stop taking St. John's wort and seek emergency medical attention if you experience symptoms of a serious allergic reaction including difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives.� Other less serious side effects have been more frequently reported. Talk to your doctor or pharmacist if you experience������ increased skin sensitivity to sunlight,������ a rash,������ a feeling of fullness in your stomach, or ������ constipation.� Side effects other than those listed here may also occur. Talk to your doctor, pharmacist, or health care provider about any side effect that seems unusual or that is especially bothersome.
K------------------I have no financial, academic, or any other stake in any commercial product mentioned by me.[This message has been edited by kmottus (edited 01-29-2001).]
 

·
Registered
Joined
·
618 Posts
I've been taking St.Johs now for almost 2 years. I know about the sun sensitivity so make sure I use sunscreen and try and avoid the hot sun..other than that, I've had good luck for my moods, it doesn't do anything for pains though. I can't take any of the antidepressants so this was the last hope for me. I know that you can't take it if you are taking any other MAO's as well, just check with your druggist to make sure that it's ok to mix with any other perscriptions. It worked fast for me and now I only take one pill per day. I'd say start slow and take less than it say's on the bottle.
 

·
Registered
Joined
·
401 Posts
Dina ... I've copied this for you from another posting I made earlier in the week ... seriously worth a try." If you wanted to try something nutritional that may help, get the amino acid tyrosine. Don't get it in a blend with other amino acids, just L Tyrosine alone. Take at least 1000mgs a day for a few days to replenish your body, then you should be able to take less.Obviously you need to watch other tabletting ingredients for your triggers, but it is worth a try. Buy a top quality one from a name you trust, not the cheapest you can findnecesssarily. Should cost about $12 - $16 for a good size bottle ??Deficiency in tyrosine can lead to lack of motivation, lack of clarity, and depression. And if it's what you need, you will feel better in a very few days and your body will be happy you fed it something that it liked and needed !It's needed as a food to support neurotransmitters in the brain -- without them we can fall into all kinds of symptoms, particularly depression. And with some people ( and I'm one of them), our livers don't store enough and we need to supplement. Just a friendly thought anyway as a possible alternative ...If you know anyone with psoriasis as a skin problem, tell them about tyrosine -- it's a wonderful adjunct to anything they may be doing. Kind thoughts ...Dianne
 
G

·
I've been taking St. John's Wort for several years with no problems. In addition to being cautious about the sun, if you are going to have anesthesia you should stop taking it a couple weeks before and be sure to tell the doctor you take it. They can work around it but they need to know. It's helped me a lot. If you are concerned about it, you could try SAM-e which is supposed to be as effective if not more so, but I think it's more expensive. Either one has a lot less side effects than things like Prozac.
 

·
Registered
Joined
·
880 Posts
If you do try it, keep a few things in mind. It can take a long time to start working, I've heard as long as a couple of months. Also, stick with reliable brands because natural remedies are not FDA regulated therefore the bottle can say 100 mg but there is no one testing it to see if it has 100 or 0 or 500. And one last thing, if you are by chance a female taking birth control pills, St. John's Wort can reduce the pill's effictiveness by up to 50% (this comes from my doctor, not internet rumors). Other than that, I have heard lots of good things about it. (I haven't tried it myself because of the birth control thing.)
 
1 - 7 of 7 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top